Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Wilmington, NC

April 1, 2001New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 2:10 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 95 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 2:10 PM EDT (18:10 UTC)
Expired
Apr 1, 2001, 3:45 PM EDT
In force
95 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:15 PM EDTThunderstorm Wind 77 MWrightsville Beach, NCWind equipment at Wrightsville Beach measured an 89 mph wind gust.
Apr 1, 2:15 PM EDTThunderstorm Wind 69 MSurf City, NCWind equipment at the Surf City drawbridge measured an 80 mph wind gust.
Apr 1, 3:04 PM EDTThunderstorm Wind 65 EBurgaw, NCGeneral public reported a thunderstorm wind that destroyed a shed and blew it across a roadway.
Apr 1, 3:08 PM EDTThunderstorm Wind 51 MWatha, NCTrained spotter in Watha reported a measured 59 mph wind gust on his home wind equipment.
Apr 1, 3:15 PM EDTTornado F0Maple Hill, NCNWS surveyed damage to a turkey farm in Maple Hill. One building sustained significant damage, with debris consisting of broken timbers, sheets of tin, and various feeding equipment, spread over an area that was approximately 100 yards wide and a quarter mile

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:15 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 011814
SVRILM
NCC129-141-011945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
210 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS ALONG THE COAST FROM SURF CITY TO             
  WRIGHTSVILLE BEACH AND ANOTHER LINE OF SEVERE THUNDERSTORMS FROM   
  7 MILES SOUTHWEST OF ELIZABETHTOWN TO 8 MILES EAST OF              
  CONWAY...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SURF CITY 215 PM EDT
   ATKINSON AT 320 PM EDT
   CURRIE AT 335 PM EDT
   WATHA AT 345 PM EDT
   WILMINGTON AT 345 PM EDT

THESE ARE VERY DANGEROUS STORMS WITH A HISTORY OF PRODUCING DAMAGING 
WINDS AND LARGE HAIL. GET INSIDE A STURDY INDOOR SHELTER AT ONCE.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 1, 11:18 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1018 AM EST SUN APR 1 2001

14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH
AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE
BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS
HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC.
NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE
FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT
SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS
SHOULD WORK OUT FINE IN THE ZFP.

NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK
GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N
OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE
FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES...
ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE
WHEN 12Z MODEL DATA BECOMES AVAILABLE.

CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST
BEFORE FROPA BEFORE GOING BACK TO W.

FCSTID = 9
ILM   68  41  63  43 /  50  20   0  10
LBT   66  40  61  42 /  50  10   0  10
FLO   68  40  64  45 /  30  10   0  10
MYR   69  41  63  44 /  30  10   0  10

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

TRA

In the hours before

Local storm report, Apr 1, 1:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
154 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    HAMPSTEAD                 NC   .75 INCH HAIL
04/01/01   PENDER                         REPORTED BY
SPOTTERS

DL
Local storm report, Apr 1, 1:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
159 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 PM    10 W LUMBERTON            NC   60 MPH TSTM WIND GUST
04/01/01   ROBESON

DL
Local storm report, Apr 1, 2:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
200 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    BURGAW                    NC   .75 INCH HAIL
04/01/01   PENDER                         REPORTED BY
OTHER

DL
Local storm report, Apr 1, 2:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
203 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    WILMINGTON                NC   .75 INCH HAIL
04/01/01   NEW HANOVER                    REPORTED BY
SPOTTERS

DL
Local storm report, Apr 1, 2:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
204 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    ROCKY POINT               NC   .75 INCH HAIL
04/01/01   PENDER                         REPORTED BY TV STATION

DL
Local storm report, Apr 1, 2:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
207 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    WILMINGTON                NC   .88 INCH HAIL
04/01/01   NEW HANOVER                    NICKLE SIZE HAIL ON
                                          OLEANDER DRIVE REPORTED BY
                                          SKYWARN

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:47 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus73 min
Apr 1, 1:15 PM EDTSevere Thunderstorm WarningILMRobeson75 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender58 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMBladen58 min
Apr 1, 1:58 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus77 min
Apr 1, 2:26 PM EDTSevere Thunderstorm WarningILMRobeson34 min
Apr 1, 3:10 PM EDTSevere Thunderstorm WarningILMBrunswick50 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson76 min
Apr 1, 4:48 PM EDTSevere Thunderstorm WarningILMBladen42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.